Offs Meds, waiting for genotype
Oct 17, 2000
Dear Doctors Poz since 03-97, on Viracept/Combivir, had great results til 01-99, became detectable up and down around 1100 to 8000 til 06-00. On 09-00 viral load 25k, tcells 480, 20%, (the 20% has been stable all this time, it has not changed). I'm now off meds, waiting for a genotype test results, and the reason I'm doing this is to avoid further resistance. Do you think it was ok to stop meds?, and if I'm resistant to all the meds I took, what combo do you recommend next? Thank you very much for your valuable time.
Response from Dr. Pavia
I hope you were still on your meds when the blood was drawn for the genotype. That is absolutely essential to get a reasonable view of what kinds of mutations your virus carries. The reason is that many resistant viruses don't reproduce as well as "wild type" when there are no drugs around. (obviously, they are the ones which do best when the drugs are present). In the absence of drugs applying selective pressure, there may soon be more wild type virus than the resistant virus, giving the false impression that you have no resistance. In fact, the resistant virus never goes away, it just drops to low levels.
Having said that, a few weeks off a drug probably does little or no harm. In addition, it often gives you a much needed break and makes it easier to get "psyched" for the next regimen. Some nice studies have shown that over time, you will start losing CD4 cells , but often there is a lag time of 2 to 16 weeks in which things change very little.
Without knowing your genotype, I can give you some general recommendations about a next regimen. You are very likely to have resistance to 3TC (epivir). Therefore, it is unlikely that this will help much. You will still respond well to ddI (videx) and most likely to abacavir (ziagen) or d4T (zerit). Many people who break through on viracept will still do well on other, more aggressive protease regimens. You are most likely to either have a single PI mutation (D30N) or even to have no PI mutations. In that case, there are good data that you would respond to ritonavir (norvir)/fortavase, or to kaletra (ritonavir/lopinavir). There are fewer studies, but you would also probably do well on ritonavir/indinavir (crixivan). Rarely, you may have a mutation at 90, and then you will need to be more aggressive, probably with Kaletra plus a non nuke, or a non nuke alone.
I might be tempted to save Kaletra and the non-nukes for a third regimen and use two nukes and ritonavir/indinavir or ritonavir/fortavase.
I hope this helps. I keep saying this, but remember that there are several good choices and no single right answer.
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Risk Of Sex With A Prostitute
- Diarrhea After Anal Sex Condom Broke Worried I Have HIV
- Hairy Tongue After Rubbing Penis Worried I Have HIV
- Itchy Balls After Oral Sex Hooker Does It Mean I Have HIV
- Itchy Rash After Anal Sex Bottom Sign Of HIV AIDS
- Night Sweats After Receptive Anal Sex With Condom What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.